Gemcitabine-induced cardiomyopathy: a case report and review of the literature
AffiliationDepartment of Medicine, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USA
Department of Medicine, Division of Cardiology, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USA
MetadataShow full item record
CitationKhan et al. Journal of Medical Case Reports 2014, 8:220 http://www.jmedicalcasereports.com/content/8/1/220
JournalJournal of Medical Case Reports
Rights© 2014 Khan et al.; licensee BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0)
Collection InformationThis item is part of the UA Faculty Publications collection. For more information this item or other items in the UA Campus Repository, contact the University of Arizona Libraries at firstname.lastname@example.org.
AbstractINTRODUCTION:Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity
however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare
and only one such case has been reported in detail previously.CASE PRESENTATION:We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function.CONCLUSIONS:Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.
VersionFinal published version